Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 155, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 1, 1996, 1:05 AM CST for Butler County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 1, 1996, 1:05 AM CST (07:05 UTC)
- Expired
- Dec 1, 1996, 1:45 AM CST
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Butler County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 1:15 AM CST | Thunderstorm Wind 50 | Greenville, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
476 WUUS1 KMOB 010705 RRA SVRMOB ALC013-010745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 105 AM CST SUN DEC 1 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 145 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...BUTLER COUNTY AT 104 AM CST MOBILE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF GREENVILLE. THE STORM WAS MOVING EASTNORTHEAST AT 30 MPH AND WILL AFFECT GREENVILLE SHORTLY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 2:59 PM CST, 10 hours 6 minutes earlier.
Area forecast discussion, Nov 30, 2:59 PM CST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 259 PM CST SAT NOV 30 1996 CURRENT SURFACE ANALYSIS SHOWS SURFACE LOW BETWEEN ELD AND MLU WITH LINE OVER TSRA OVER WESTERN LA PER KLCH LOOP ASSOCIATED WITH PREFRONTAL TROF. VIS SAT LOOP SHOWS SOME BREAKS IN CLOUD COVER ACROSS LA/MS/WESTERN AL WHICH HAS ALLOWED SOME SURFACE HEATING. MODIFIED SIL SOUNDING FOR 20Z SHOWS CAPES NEAR 1000. CURRENT KMOB LOOP SHOWS SCATTERED SHRA OVER CWA WITH KLIX LOOP SHOWING TSRA OVER CENTRAL LA. UPPER LOW OVER NORTHERN TX PANHANDLE LIFTS NORTHEAST AND COMBINES WITH NORTHERN U.S. TROF LEAVING DEEP MID-UPPER TROF TO QUICKLY PASS CWA SUNDAY EVENING. UPPER LOW AND STRONG DYNAMICS REMAIN BEHIND FRONT AS A RESULT THROUGH THE PERIOD WITH COLD FRONT ENTERING CWA LATE TONIGHT AND EXITING SUNDAY MORNING. KMOB VWP CURRENTLY SHOWING LOW LEVEL JET OF 25-30 KNOTS BUT THIS WILL INCREASE AS MAIN LOW LEVEL JET SHIFTS FROM CENTRAL LA INTO CWA TONIGHT. EXPECT LOW LEVEL JET TO INCREASE TO 50 KNOTS OVER CWA LATE THIS EVENING JUST IN ADVANCE OF SQUALL LINE. ZONE OF STRONG ISENTROPIC LIFT...ASSOCIATED WITH LOW LEVEL JET...LEADS THE SQUALL LINE AND SHIFTS FROM CENTRAL LA TO SOUTH CENTRAL MS BY 00Z AND MOVES ACROSS CWA THIS EVENING REACHING EASTERN CWA BY 06Z. MESO-ETA SHOWS MODERATELY HIGH GROUND RELATIVE HELICITIES OF 250-350 REMAINING ACROSS CWA PRIOR TO FROPA AND WITH STRONG LOW LEVEL JET...DAMAGING WINDS AND SUPERCELLS ARE POSSIBLE WITH MILD CAPE VALUES BEING THE LIMITING FACTOR. GUIDANCE LOOKS GENERALLY GOOD. MOB 56/62/37/60 +200 PNS 61/63/39/62 +200 DTS 63/67/40/59 +400 EVR 60/65/34/61 +300 29
In the hours before
Local storm report, Nov 30, 10:04 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECT ISSUE TIME
NATIONAL WEATHER SERVICE MOBILE AL
1005 PM CST SAT NOV 30 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM MILTON FL TORNADO
11/30/96 SANTA ROSA *** 7 INJ ***
A POSSIBLE TORNADO BRIEFLY
TOUCHED DOWN NEAR STATE
HIGHWAYS 87 AND 184. 5
PEOPLE IN A MOBILE HOME
AND 2 IN A HOUSE WERE
IN0JURED.Local storm report, Nov 30, 10:05 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECT ISSUE TIME
NATIONAL WEATHER SERVICE MOBILE AL
1005 PM CST SAT NOV 30 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM MILTON FL TORNADO
11/30/96 SANTA ROSA *** 7 INJ ***
A POSSIBLE TORNADO BRIEFLY
TOUCHED DOWN NEAR STATE
HIGHWAYS 87 AND 184. 5
PEOPLE IN A MOBILE HOME
AND 2 IN A HOUSE WERE
INJURED.Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.